- Published on Thursday, 14 July 2011 17:43
- Hits: 30421
Anyone with a condition affecting the heart that can cause sudden cardiac death needs to take extra care with medications. All medicines - both those prescribed by your doctor and any you buy over the counter - must be checked, as some can increase the risk of sudden death.
Certain medications may provoke life-threatening prolonging of the QT interval and upsetting the heart rhythm. Included are certain antibiotics, antidepressants, antihistamines, diuretics, heart medications, cholesterol-lowering drugs, diabetes medications, as well as some antifungal and antipsychotic drugs. These drugs can stimulate and irritate the heart by causing adrenaline-like effects. Again, you must always check with your physician or cardiologist before taking any new medication. Also talk to your pharmacist before taking any new prescription or over-the-counter medication as well as supplements.
People who develop drug-induced long QT syndrome may have some subtle genetic defects in their hearts, making them more susceptible to arrhythmias from taking drugs that can cause prolonged QT intervals.
Check out the following resources for more information:
- Visit www.qtdrugs.org for an extensive list of medications to avoid.
- Wear a medical alert bracelet or necklace to make emergency medical responders and emergency room staff aware of your health conditions.
- Visit www.ods.od.nih.gov to learn more about dietary supplements.